Widespread overdoses of flesh-eating ‘zombie drug’ expected in north country
WATERTOWN, New York (WWNY) - A flesh-rotting street drug has fueled overdose deaths in Syracuse. Now north country health officials say it’s only a matter of time before they see widespread use here.
Xylazine. On the street, it’s known as “tranq” since it’s meant to work as an animal tranquilizer. Drug dealers have a different use.
“It’s a drug that is often times cut with heroin or fentanyl. It’s deadly,” said Christina O’Neil, director of mental health services, Samaritan Health.
“Tranq” goes by another name: “zombie drug.” O’Neil says that’s because it’s known to rot the skin around injection sites.
“There’s a lot of anecdotal information out there but they’re saying that this is causing a flesh-eating response,” she said.
Making the drug especially dangerous is its resistance to Narcan, the medication used to treat overdoses. Xylazine isn’t an opioid, so Narcan is far less effective..
“So as far as the treatment. We’re just trying to warn people that it’s out there and it’s very very dangerous,” said O’Neil.
So far, xylazine hasn’t been directly linked to any deaths in Jefferson County, although it was found in the systems of 5 people who overdosed on fentanyl last year. One of the people died.
What about this year?
“It’s probably just a matter of time before it comes to this area if it’s not already here,” said O’Neil.
At the Credo Community Center, an addiction treatment facility, executive director John Wilson says O’Neil is right.
“We’re hearing it from our clients that it’s here, that it’s being mixed in with the community,” he said.
The next step: detection with test strips that can detect xylazine
“We have just added it to our testing. We will know sooner than later,” said Wilson.
To fight tranq overdoses, Narcan is still recommended since it does work against the substances xylazine is often cut with.
Copyright 2023 WWNY. All rights reserved.